Bill Turner never knew that drinking a popular soda could adversely affect his recovery from a double-lung transplant. What ensued was a true medical mystery, leading to the identification of a new food and drug interaction.
It took a team of medical sleuths at Vanderbilt University Medical Center to get to the bottom of what was causing the 35-year-old to have abnormal blood chemistries during a post-transplant check up.
Aaron Milstone, M.D., assistant professor of Medicine in the division of Allergy/Pulmonary & Critical Care Medicine and medical director of Vanderbilts Lung Transplant Program, was seeing Turner, a new double-lung transplant recipient, in clinic for a post-transplant appointment.
Prior to this clinic visit, the patients transplant and post-operative recovery was without incident. Turners blood chemistries for organ rejection and anti-rejection medication levels were all completely normal.
However, on this particular clinic visit, blood was drawn to monitor among other things the level of anti-rejection drug cyclosporine in Turners body. Lab tests revealed cyclosporine serum levels were elevated to more than double the suggested concentration, creating the potential for drug toxicity and serious side effects, such as kidney damage or central nervous system damage for the patient. The question was why.
Milstone and transplant coordinator Haley Hoy questioned Turner extensively about the possibility of altered cyclosporine doses, a change in the time of day the patient was taking medications, change in the time of blood draws for testing, food or beverages consumed with medications, or possible illness. Turner indicated he felt fatigued and was experiencing nervous tremors, but had done nothing different.
Turner was tested again two days later and his cyclosporine serum levels were well within therapeutic limits. This pattern repeated itself again at the next months clinic visit. His cyclosporine levels were highly elevated, over twice the accepted level on the day of the clinic visit, but then normal again upon retesting two days later.
Bill would feel awful with that high cyclosporine level. His kidney function had deteriorated, and he was experiencing tremor. He just didnt feel well, Milstone said. After this process of high and normal levels repeated itself, we began a dietary inquiry. Is there something in Bills diet that was doing this? We could not figure out why someone with a stable cyclosporine level would suddenly have a level more than two times therapeutic.
Milstone says all transplant patients are counseled not to consume grapefruits or Mediterranean oranges because those citrus products contain a compound, called bergamottin (pronounced bur-GA-mot-tin), that blocks metabolism of certain medications in the liver, particularly cyclosporine.
Over a period of several weeks, Turner and Hoy carefully went over everything Turner was eating or drinking hoping for a clue. We really struggled with this, Hoy said.
I started thinking about strange things in my diet, Turner said. Thats when I thought about Sun Drop. Since its a citrus soda I wondered if it had grapefruit juice in it.
Sun Drop is a popular citrus soft drink, introduced in 1951, that according to the corporate website of Texas-based Dr Pepper/Seven Up, Inc. (Sun Drops parent corporation), is the nations seven-time sales leader in the citrus soda category. Sun Drop is sold throughout the South Atlantic region of the United States.
I emailed the company asking for information about the specific contents of Sun Drop, but of course never heard back, Turner said.
Suspecting Turners hunch was correct about his frequent caffeine fix, Milstone contacted Philip Johnston, Pharm.D., assistant director of Vanderbilt Pharmaceutical Services, for help solving the mystery.
Johnston, well aware of the effect of citrus products on the metabolism of certain drugs, began a circuitous pursuit of the beverages basic ingredient information from Sun Drops corporate parent.
We thought there was something significant about this, and we needed to check with the bottler, Johnston said. We found the bottler in Tullahoma, from Tullahoma we were referred to the corporate headquarters in Dallas, and from there we were referred to a customer service division in St. Louis. We sent a formal letter to a customer service representative, who in turn delivered the letter to someone in their formulation division.
We didnt expect them to give us their formula. Thats a trade secret. But we were very interested in whether the beverage had a bergamottin component. After several days, and another phone call, the company responded by email saying that Sun Drop contains the type of ingredient you refer to in your letter.
Johnston says the admission was enough to convince him and Milstone of the cause of Turners high cyclosporine levels.
Both say a formal study is needed to examine the extent of the effects of Sun Drop, and a growing number of other drinks containing citrus products, on the disruption of excretion and absorption of cyclosporine and certain other prescription drugs.
Although there isnt a body of published evidence yet, there is strong evidence to suggest beverages containing bergamottin also alter the absorption and excretion of statins (HMG-CoA reductase inhibitors), or as they are more commonly known, cholesterol-lowering drugs, affecting a high percentage of the U.S. population on this class of drugs.
Johnston and Milstone have submitted an article for publication in the journal Transplantation regarding the effect of Sun Drop on cyclosporine levels, suggesting that such citrus-containing products be labeled to include this information.
Turner, who has recovered completely from the ordeal and is doing well, is a bit humble about his discovery, its potential benefit to transplant patients, and to all those taking cholesterol-lowering drugs.
I guess its good for transplant patients to know about Sun Drop, he said. I would hope this might make food and beverage manufacturers think about the way products are labeled, and hopefully provide better labeling with appropriate cautions for people.©2013 Vanderbilt University Medical Center